I am a forty-four-year-old male from Ottawa, Canada. In the late spring, early summer of 2003, my wife noticed some red splotches on my lower legs. These would turn black and blue and would then reappear at a later date. She told me to mention this to my doctor. I did so in passing when I went for my annual check-up. I did not put any emphasis on this, as they did not bother me and I felt fine. My doctor thought they might be allergies, and suggested I try an antihistamine. I did, it did not help, and I forgot about the splotches since they did not bother me.
Later during the summer, we went on a cycling holiday. I could not ride more than twenty kilometers without almost dropping dead from exhaustion. (I can usually easily do over one hundred kilometers per day.) Then I started having joint pain and stiffness, as well as extreme fatigue, and I could not get out of a chair without help. Also, I could not kneel down. I lost over twenty-five pounds in a few weeks. I could not straighten out my hands or make a fist. I also had muscle cramps in my legs.
At that point, I knew there was something seriously wrong. My family doctor sent me to see a rheumatologist after running a battery of other tests to eliminate cancer and other things as a source of the problems. The rheumatologist felt it was either scleroderma or eosinophilic fasciitis (EF). They did a deep biopsy in my calf, and I was diagnosed with EF.
The doctor started treating with prednisone and plaquenil. These did a good job of keeping my flexibility problem from getting worse and they even helped bring back a little flexibility, but not much. The biggest change was in my fatigue level, where I felt tremendous improvement. However, the disease has kept spreading. I have it all over my body, including in my throat, on my torso, and on my back. I take a potassium supplement which helps with the cramps. I still get cramps in my legs and back, but much less than before.
I also experience a very painful sensation on the front of my feet, at the ankle level. It feels as if I had been scalded. Having socks touch my feet is very painful. A dermatologist prescribed a cream, which did not help. She then did some research and found that some people with immune system disorders develop a condition similar to mine. She prescribed an anti-seizure medication, which seemed to be working very well. I was getting some genuine relief. At about the same time, my rheumatologist added methotrexate to my medicine cocktail, to try to stop the spread of the disease. After one dose, two days after my first dose, my neutrophil count, a type of white blood cell that fights infection, dropped to zero. They stopped all medication except for the prednisone, while they try to find out the cause of the drop. My neutrophil count has since come back to normal levels, but this latest episode only started a few weeks ago, so I do not know the cause of the problem.
I really hope they find out what was causing this, as I am rapidly regressing to the point I was at last summer. My fatigue is coming back, and the inflexibility is now back to where it was last summer. This is getting a little discouraging.
I would be very interested to hear from others who have this disease, or similar problems.
Email: [email protected]
Story posted 12-18-03
ISN Senior Artist: Sherrill Knaggs
Story Editor: Judith Devlin
United Way of Central New Mexico
United Way of Snohomish County
See ISN News for recent donors, including Pam Hop, Margaret Roof, Winifred Schillberg, Arnold Slotkin, and Juliet Youkhana. Plus donations in honor of Kim Thwaits, and in loving memory of Marta Marx, Jim Miller, and Arlene Marie Petulla.
Click Here to Donate or Shop
or click on the floating green DONATE sclero.org button.
SCLERO.ORG is the world leader for trustworthy research, support, education and awareness for scleroderma and related illnesses, such as pulmonary hypertension. We are a service of the nonprofit International Scleroderma Network (ISN), which is a 501(c)(3) U.S.-based public charitable foundation, established in 2002. Meet Our Team, or Volunteer. Donations may also be mailed to: